Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 147, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2011, 4:06 PM EDT for Anderson County, Morgan County, Scott County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2011, 4:06 PM EDT (20:06 UTC)
- Expired
- May 22, 2011, 4:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:18 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
576
WUUS54 KMRX 222006
SVRMRX
TNC001-129-151-222030-
/O.NEW.KMRX.SV.W.0147.110522T2006Z-110522T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWEST ANDERSON COUNTY IN EAST TENNESSEE...
MORGAN COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
* UNTIL 430 PM EDT
* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF WARTBURG...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HUNTSVILLE AROUND 430 PM EDT.
OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE ELGIN
AND SLICK ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS
EVENING.
&&
LAT...LON 3659 8426 3652 8426 3651 8433 3646 8435
3638 8431 3638 8433 3622 8438 3622 8430
3618 8424 3624 8423 3624 8420 3610 8419
3591 8469 3599 8473 3616 8492 3620 8492
3630 8487 3630 8481 3640 8467 3661 8479
TIME...MOT...LOC 2006Z 243DEG 16KT 3623 8464
$$
DMG1 follow-up statement
862
WWUS54 KMRX 222014
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT SUN MAY 22 2011
TNC001-129-151-222030-
/O.CON.KMRX.SV.W.0147.000000T0000Z-110522T2030Z/
SCOTT TN-ANDERSON TN-MORGAN TN-
414 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR MORGAN...ANDERSON AND SCOTT COUNTIES...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SUNBRIGHT...OR 9 MILES NORTH OF WARTBURG...MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ONEIDA...HUNTSVILLE...PETROS...BIG SOUTH FORK NATIONAL REFUGE...
SLICK ROCK...SMOKEY JUNCTION...NORMA...ROSEDALE...WINFIELD AND
KETCHEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THIS
EVENING.
&&
LAT...LON 3659 8426 3652 8426 3651 8433 3646 8435
3638 8431 3638 8433 3622 8438 3622 8430
3618 8424 3624 8423 3624 8420 3610 8419
3591 8469 3599 8473 3616 8492 3620 8492
3630 8487 3630 8481 3640 8467 3661 8479
TIME...MOT...LOC 2014Z 246DEG 17KT 3624 8456
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:43 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 22, 2:43 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 243 PM EDT SUN MAY 22 2011 .SHORT TERM...(TONIGHT AND MONDAY)...HIGH PRESSURE TO OUR SOUTH AND EAST WILL KEEP A MOISTER SOUTHWESTERLY FLOW INTO THE AREA. WITH INCREASED MOISTURE AND INSTABILITY...EXPECT MORE IN THE WAY OF CONVECTION FOR THE SHORT TERM. SOME AFTERNOON CONVECTION ALREADY FIRING OVER THE AREA...AND SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF THE AREA THROUGH 01Z. MODELS ALSO HINT AT SOME WEAK SHORT WAVE ENERGY PERHAPS BRINGING ADDITIONAL CONVECTION LATER TONIGHT. WILL NOT TRY TO TIME CONVECTION AT THIS POINT...BUT WILL BROAD BRUSH MAINLY CHANCE POPS (EXCEPT SLIGHT CHANCE POPS SOUTH MON) THROUGH TOMORROW...WITH HIGHEST POPS NORTH AND NORTHWEST ZONES. MAV TEMPS GENERALLY LOOK REASONABLE...SO WILL STAY CLOSE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...NOT TOO MUCH CHANGE NOTED IN LATEST MODEL/ENSEMBLE RUNS FROM PREVIOUS RUNS. A SERIES OF WEAK UPPER-LEVEL DISTURBANCES WILL CONTINUE TO RIPPLE THROUGH A LOW-AMPLITUDE FLOW AS A QUASI-STATIONARY SURFACE BOUNDARY LURKS JUST TO OUR NORTH THROUGH MID-WEEK. POTENTIALLY MORE SIGNIFICANT SYSTEM STILL ON TRACK TO AFFECT THE SOUTHERN APPALACHIAN REGION BY LATE WORK WEEK. STILL SIGNIFICANT DIFFERENCES IN TIMING BETWEEN THE ECMWF AND GFS MODELS. TENDED TO FAVOR FASTER GFS SOLUTION SINCE IT HAS SUPPORT OF MOST OF THE GEFS ENSEMBLE MEMBERS. FOR TEMPS...GENERALLY DID NOT DEVIATE MUCH FROM MAV/MEX GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 67 89 66 89 66 / 30 20 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 88 65 88 65 / 30 30 30 20 20 OAK RIDGE, TN 64 89 64 88 65 / 40 40 30 20 20 TRI CITIES AIRPORT, TN 58 85 58 86 58 / 30 30 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, May 22, 3:01 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT SUN MAY 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR MONDAY...AND AGAIN ON THURSDAY.
In the hours before
Special weather statement, May 22, 2:06 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 206 PM EDT SUN MAY 22 2011 TNZ012-013-035-221845- CAMPBELL TN-MORGAN TN-SCOTT TN- 206 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT COUNTIES UNTIL 245 PM EDT... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE... SUNBRIGHT...ELGIN...SLICK ROCK...NORMA...SMOKEY JUNCTION AND ROYAL BLUE. LCM
Special weather statement, May 22, 2:45 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SUN MAY 22 2011 TNZ012>014-035-036-221945- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN- 245 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN CLAIBORNE...CAMPBELL...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES UNTIL 345 PM EDT... AT 239 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLIAMSBURG TO 5 MILES EAST OF FAIRFIELD GLADE...AND MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG... JACKSBORO...SLICK ROCK...NORMA...ELK VALLEY...JELLICO...SMOKEY JUNCTION...ROYAL BLUE...PETROS...ROSEDALE...CARYVILLE AND WHITE OAK. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
Special weather statement, May 22, 3:07 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT SUN MAY 22 2011 TNZ081-098-222000- MARION TN-SEQUATCHIE TN- 207 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES UNTIL 300 PM CDT... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:50 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 55 min |
| May 22, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 31 min |
| May 22, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 62 min |
| May 22, 4:42 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 2 hr |
| May 22, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Roane | 60 min |
| May 22, 4:53 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 67 min |
| May 22, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 53 min |
| May 22, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 52 min |
| May 22, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 54 min |
| May 22, 5:47 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 58 min |
| May 22, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 25 min |
| May 22, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 58 min |
| May 22, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 61 min |
| May 22, 7:07 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 53 min |
| May 22, 7:45 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins, Sullivan, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.